Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 66, NWS Las Vegas, NV

August 14, 2005Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2005, 5:45 PM PDT for Nye County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 5:45 PM PDT (00:45 UTC)
Expired
Aug 14, 2005, 8:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Nye County, NV

The radar

The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:07 PM PDTFLASH FLOODPahrump, NVSTREETS FLOODED IN PAHRUMP...UP TO ONE AND HALF FEET OF WATER OVER HIGHWAY 160.
Aug 14, 7:07 PM PDTFLASH FLOODPahrump, NV.75 IN 5 MINUETS...STREET FLOODING...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 150049 RRA
FFWVEF
NVC023-150345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 PM PDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 845 PM PDT

* AT 538 PM PDT...WEATHER SPOTTERS REPORTED HEAVY RAIN FROM
  A THUNDERSTORM NEAR PAHRUMP...MOVING NORTH AT 5 MPH. DOPPLER RADAR
  INDICATED BETWEEN ONE AND TWO INCHES OF RAIN ARE POSSIBLE IN PARTS
  OF THE PAHRUMP VALLEY AND AREAS NORTH ALONG STATE ROUTE 160.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND SECONDARY ROADS IN THE PAHRUMP VALLEY. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 

LAT...LON 3613 11604 3605 11591 3643 11589 3642 11614

$$

JGA
2 follow-up statements
000
WGUS75 KVEF 150142
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 PM PDT SUN AUG 14 2005

NVC023-150345-
NYE NV-
642 PM PDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM PDT FOR
EXTREME SOUTH CENTRAL NYE COUNTY...

THE PAHRUMP FIRE DEPARTMENT REPORTED THAT SEVERAL ROADS WERE FLOODED 
AROUND THE PAHRUMP VALLEY WITH BETWEEN ONE AND TWO FEET OF WATER 
MAKING SOME ROADS IMPASSABLE. WATER WAS ALSO REPORTED ACROSS STATE 
ROUTE 160 IN THE CENTER AND NORTH OF PAHRUMP. HEAVY RAIN HAD ENDED 
BY 615 BUT SOME AREAS IN THE VALLEY RECEIVED ONE INCH OR MORE OF 
RAINFALL IN LESS THAN 30 MINUTES.

EXCESSIVE RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL CAUSE FLOODING 
OF WASHES AND ROADS DURING THE REST OF THE EVENING. MOST FLOOD 
RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER 
COVERED DIPS OR LOW WATER CROSSINGS.

LAT...LON 3613 11604 3605 11591 3643 11589 3642 11614

$$

JGA
000
WGUS75 KVEF 150248
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
748 PM PDT SUN AUG 14 2005

NVC023-150258-
NYE NV-
748 PM PDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR EXTREME SOUTH CENTRAL NYE COUNTY IS
CANCELLED...

THE NYE COUNTY SHERIFF HAS REPORTED THAT THE FLOODING IN PAHRUMP HAS 
SUBSIDED AND THE RAIN HAS ENDED. AS A RESULT...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 3613 11604 3605 11591 3643 11589 3642 11614

$$

BAILEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:55 PM PDT, 50 minutes earlier.

Area forecast discussion, Aug 14, 4:55 PM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 PM PDT SUN AUG 14 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
WILL BRING A SOUTH TO SOUTHEAST FLOW TO THE REGION THROUGH MONDAY.
THIS WILL PULL MOISTURE FROM ARIZONA UP ACROSS SOUTHERN NEVADA INTO
EASTERN CALIFORNIA AND PRODUCE THUNDERSTORMS ACROSS MUCH OF THE
REGION. DRIER SOUTHWEST FLOW WILL DEVELOP TUESDAY AND WEDNESDAY TO
DECREASE THUNDERSTORM COVERAGE BY THE MIDDLE OF THE COMING WEEK.
&&

.SHORT TERM...THE DIFFLUENT FLOW OVER SOUTHERN NEVADA AND NORTHWEST
ARIZONA RESULTING FROM THE UPPER LOW OFF THE SOUTHERN CALIFORNIA
COAST HAS PRODUCED BROAD UPWARD FORCING FOR FAIRLY WIDESPREAD
CONVECTION THIS AFTERNOON ACROSS CLARK LINCOLN AND MOHAVE COUNTIES.
THERE IS NO REAL DECREASE IN DYNAMIC SUPPORT OVERNIGHT BUT SHOULD
SEE A SIGNIFICANT DECREASE IN COVERAGE AFTER THE LOSS OF SOLAR
HEATING. MONDAY STILL LOOKS EVERY BIT...IF NOT MORE...SUPPORTIVE OF
ORGANIZED CONVECTION ACROSS A SIMILAR AREA AND PROBABLY EXTENDING
MORE INTO INYO AND ESMERALDA COUNTY. WILL SEE A STRONGER JET OVER
THE REGION MONDAY AND LIKELY BETTER VERTICAL WIND SHEAR. SOUTHWEST
FLOW FROM THE LOW SHOULD EVENTUALLY SPREAD DRIER AIR UP THROUGH
SOUTHEAST CALIFORNIA AND INTO SOUTHERN NEVADA TUESDAY. LINGERING LOW
LEVEL MOISTURE WILL STILL SUPPORT ISOLATED THUNDERSTORMS AND MAY BE
FAIRLY WELL ORGANIZED.
&&

.LONG TERM...THE 12Z GFS CONTINUES TO INDICATE A PERSISTENT DRY
SOUTHWEST FLOW FROM WEDNESDAY THROUGH NEXT WEEKEND AND LITTLE
CHANGE WAS MADE TO THE INHERITED DRYING TREND.
&&

.AVIATION...WIDESPREAD THUNDERSTORMS SURROUNDING THE LAS VEGAS
VALLEY AND EXTENDING SOUTHEAST THROUGH THE PEACH SPRINGS CORRIDOR
WILL DECREASING IN COVERAGE AFTER 03Z. GENERAL STORM MOVEMENT IS TO
THE NORTH AT 10 TO 15 MPH. WINDS WILL SHIFT DIRECTION AND SPEEDS
CONSIDERABLY THROUGH AT LEAST 03Z DUE TO THE OUTFLOWS FROM
CONVECTION. MONDAY WILL SEE FAIRLY WIDESPREAD THUNDERSTORM ACTIVITY
IN ALL CORRIDORS AND IN THE LAS VEGAS CONTROL AREA AND VALLEY AFTER
18Z.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR
Hazardous weather outlook, Aug 14, 10:10 AM PDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SUN AUG 14 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-140700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1010 AM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL INCREASE ACROSS SOUTH CENTRAL NEVADA AND
EASTERN CALIFORNIA TODAY. ALTHOUGH SOME STORMS WILL BE CAPABLE OF
HEAVY RAIN...STORM MOVEMENT SHOULD BE FAST ENOUGH TO ALLEVIATE THE
THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW WITH ADDITIONAL
MOISTURE COMING FROM ARIZONA ACROSS SOUTHERN NEVADA AND INTO EASTERN
CALIFORNIA MONDAY. THIS SYSTEM WILL ALSO PROVIDE BROAD UPWARD
FORCING AND SHOULD HELP ORGANIZE THUNDERSTORM DEVELOPMENT ACROSS
MUCH OF THE AREA ON MONDAY. STRONG WINDS...HEAVY RAIN AND HAIL WILL
BE A THREAT WITH THE MORE ORGANIZED THUNDERSTORMS. THE LOW PRESSURE
SYSTEM WILL CONTINUE TO SUPPORT ORGANIZED THUNDERSTORMS TUESDAY
FOLLOWED BY A DRIER SOUTHWEST FLOW SPREADING OVER THE REGION
WEDNESDAY AND THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND POSSIBLY TUESDAY.

JGA

In the hours before

Local storm report, Aug 14, 12:19 PM PDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             HUALAPAI PEAK           35.07N 113.90W
08/14/2005  0.75 INCH        MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER AT 5000 FEET REPORTED 3/4 INCH HAIL WITH HEAVY
            RAIN.

&&

CSCHLOTT
Local storm report, Aug 14, 4:08 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
408 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      10 W CALIENTE           37.62N 114.70W
08/14/2005                   LINCOLN            NV   LAW ENFORCEMENT

            MM 80 ON HWY 93. CARS UNABLE TO MOVE ON HWY

&&

JACQUES
Local storm report, Aug 14, 4:12 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             HENDERSON               36.03N 115.00W
08/14/2005  0.75 INCH        CLARK              NV   TRAINED SPOTTER

            VALLE VERDE AND WARM SPRINGS

&&

JACQUES
Local storm report, Aug 14, 4:13 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RED ROCK CANYON         36.14N 115.45W
08/14/2005  0.75 INCH        CLARK              NV   CO-OP OBSERVER

            RED ROCK VISITOR CENTER

&&

JACQUES
Local storm report, Aug 14, 4:14 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
414 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLASH FLOOD      HENDERSON               36.03N 115.00W
08/14/2005                   CLARK              NV   LAW ENFORCEMENT

            VALLE VERDE AND ASEO VERDE

&&

JACQUES
Local storm report, Aug 14, 4:44 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      15 W CALIENTE           37.62N 114.79W
08/14/2005                   LINCOLN            NV   LAW ENFORCEMENT

            MM 81 AND 76 US HWY 93 FLOODED

&&

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:45 PM PDTFlash Flood WarningVEFClark2 hr
Aug 14, 5:46 PM PDTFlash Flood WarningVEFLincoln119 min

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.